Vermont, 2024

Hail in Vermont, June 7, 2024

June 7, 2024 · NWS BTV · 1 event in 1 county or zone

During the afternoon-evening of June 7th, a weak trough moved into a marginally unstable, cold pool aloft atmosphere in VT that created scattered showers and a few isolated thunderstorms. One thunderstorm produced slightly larger than one inch diameter hail and some gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

During the afternoon-evening of June 7th, a weak trough moved into a marginally unstable, cold pool aloft atmosphere in VT that created scattered showers and a few isolated thunderstorms. One thunderstorm produced slightly larger than one inch diameter hail and some gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 7, 2:07 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 7, 2:07 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
307 PM EDT Fri Jun 7 2024

.SYNOPSIS...
Upper level low pressure will control the regions weather through
Monday with scattered to numerous diurnal showers each day, along
with a slight chance for thunderstorms. Drier conditions return mid-
week, but turn unsettled again towards Friday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 307 PM EDT Friday...As expected, the leading shortwave on the
edge of an incoming cold upper low produced numerous showers and
thunderstorms across the region today. The strongest cores developed
in the Champlain Valley where several reports of pea to dime/penny
size hail were received, and a few stations saw gusts upwards of
30-35 mph. Small footprints of heavy rain were noted as well, with
one prompting the issuance of an areal flood warning in the Enosburg
Falls area. Convective activity is already beginning to wane, with
the last strong cores shifting north of the international border.
Showers and isolated thunder will likely linger across the Northeast
Kingdom this evening, but conditions should trend calmer for the
overnight hours as the upper low centers overhead.

With the upper low centered over the region on Saturday, the threat
for additional diurnally driven showers exists, though should be
less in areal coverage and the threat for thunderstorms is much
lower, maybe 10%, not enough to explicitly mention in the forecast.
And much like today, showers will decrease in coverage after sunset
with the loss of surface heating but our next shortwave will be
arriving early Sunday morning so only a brief break in the action is
expected. More on that below.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 307 PM EDT Friday...Upper low circulation will continue to be
the focal point for showers and isolated thunderstorms Sunday as a
trough pinwheels around the low through the North Country. With
lower heights under the cold pool aloft, small hail with
thunderstorms will be a reasonable assumption. Surface temperatures
will be running on the cooler side of seasonal averages, generally
in the mid 60s to low 70s, so instability will be more limited with
primary forcing associated with the trough itself. Model most
unstable Cape does support a few moderate strength updrafts giving
further credence to small hail potential. QPF will be highly
variable, but synoptic forcing and PWATs favor totals capped around
0.5" outside any more strongly forced cells. Most likely wave timing
will have convection occurring early Sunday through mid Sunday
afternoon. Overnight, chances diminish with lows around seasonal
averages in the mid 40s to mid 50s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 307 PM EDT Friday...The probability of a stagnant longwave
pattern continues to be high for the beginning of next week with
ensembles supportive of continued rounds of showers under a cutoff
low circulation. Temperatures will remain around seasonal averages
under this pattern. After Tuesday, conditions become more favorable
for longwave movement with high pressure and a marked warming trend
becoming more probable. Deterministic models are more limited in the
amplitude of the ridge, but ensembles highlight a decent probability
of high temperatures increasing into the mid/upper 80s for the
second half of next week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Friday... VFR conditions will largely prevail
through the period with afternoon/evening thunderstorms
providing brief periods of MVFR/IFR vsby. Overnight low clouds
are possible at KMPV/KSLK/KMSS, but confidence is low on how low
the ceilings are. MVFR is the forecast for now, but the
potential exists for IFR, especially at KSLK. VFR and isolated
to scattered showers return after sunrise Saturday. Winds will
generally be SSW less than 10kts through the period, with
local gusts up to 18kt at KBTV this afternoon and through the
period at KSLK.

Outlook...

Saturday Night: VFR. Chance SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with local VFR possible. NO SIG WX.
Tuesday: Mainly MVFR, with local IFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Wednesday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Lahiff
Hazardous weather outlook, Jun 7, 2:15 AM EST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Fri Jun 7 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-080715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
315 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 7, 12:40 PM EST, 2 hours 17 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Burlington VT
140 PM EDT Fri Jun 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Hail             Keeseville              44.50N  73.48W
06/07/2024  E1.00 inch       Clinton            NY   Public

&&

Corrected event time

Event Number BTV2402520

Lahiff
Local storm report, Jun 7, 1:34 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
234 PM EDT Fri Jun 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             Sheldon                 44.88N  72.95W
06/07/2024  M0.75 inch       Franklin           VT   Public

&&

Event Number BTV2402521

JMS
Local storm report, Jun 7, 1:35 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
235 PM EDT Fri Jun 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Hail             Plattsburgh             44.70N  73.46W
06/07/2024  E0.25 inch       Clinton            NY   Public

&&

Event Number BTV2402522

JMS
Local storm report, Jun 7, 1:48 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
248 PM EDT Fri Jun 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             Valcour                 44.60N  73.44W
06/07/2024  E1.00 inch       Clinton            NY   Public

&&

Event Number BTV2402523

JMS
Special weather statement, Jun 7, 2:17 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
317 PM EDT Fri Jun 7 2024

NYZ034-035-VTZ005-009-018-072015-
Western Essex NY-Eastern Essex NY-Western Chittenden VT-
Western Addison VT-Eastern Addison VT-
317 PM EDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH 415
PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moriah, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vergennes, Essex, Moriah, Westport, Monkton Ridge, Monkton, Monkton
Boro, New Haven, Port Henry, Addison, Shelburne, Ferrisburg,
Charlotte, Waltham, Bristol, Panton, Mt. Philo State Park, Kingsland
Bay State Park, D A R State Park, and Ferrisburgh.

This includes Interstate 87 between mile markers 108 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4399 7350 4414 7364 4442 7323 4415 7296
TIME...MOT...LOC 1917Z 234DEG 18KT 4411 7349

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Duell
Local storm report, Jun 7, 2:21 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
321 PM EDT Fri Jun 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Hail             1 SSE South Acres Mobil 44.61N  73.49W
06/07/2024  E0.25 inch       Clinton            NY   Public

&&

Event Number BTV2402524

JMS

The radar

The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Addison

When
June 7, 2:57 PM EST
Where
Addison County, 2.48 mi W of New Haven Jct
Measured
1.25 in hail
Reported by
Public
Coordinates
44.120, -73.230

Hail reported with some just slightly larger than a quarter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172285.